I had full face Ultherapy performed on 7/31. During the procedure, the Dr. commented on how red my face was starting to become and decided he would not complete the "2nd portion" of the procedure as he was concerned about "blistering". He rescheduled me to return for remainder of the treatment 6 days later. He and his nurse insisted that this "reaction" was not common and repeatedly blamed this on my recent exposure to the sun. ( I was not sunburnt but had been outside for up to an hour two days before the procedure...but again, I was not red at all.) Well...as soon as I arrived home, I noticed welts appearing on both sides of my lower cheeks and a hard nodule by my right eye. The next morning, my face was incredibly swollen, welts, persisted and I noticed a loss of sensation to lower jaw area. This has continued into the 2nd morning so I called my plastic surgeon. According to the nurse, I am to place cold compresses and 1% hydrocortisone cream to affected areas. Again, she blamed the reaction to my sun exposure. Is this true or more likely due to incorrect depth of procedure?
Will Limited Sun Exposure Before Ultherapy Cause Welts and Swelling or is It More Likely Due to Incorrect Depth of Procedure??
Doctor Answers 3
Ultherapy and skin sensitivity
Welting occurs rarely and usually occurs when the transducer is not kept perpendicular to the skin along 'treatment lines'.
Read the Ultherapy ebook provided on the link below.
Have a question? Ask a doctor
Ultherapy and welts
I can not comment on your specific treatment or its results as I have not examined you nor am I aware of the exact treatment technique.
In general, some patients do develop very temporary welts when the newer 1.5mm superficial transducer is used. They go away in as little as one hour and as long as a day. There might be unusual conditions that are not diagnosed in certain patients such as physical urticaria. This is a condition in which hives occur from physical trauma. Some people get pressure urticaria (hives in their skin from prolonged pressure such as tight belts, socks, holding screwdrivers in their palms) or cold urticaria, and others have dermatographism in which slight scratching produce linear welts. Sometimes this is provoked when there is an underlying coexistent unrelated problem such as a dental abscess, bladder infection, bronchitis, etc.
As long as the ultrasound gel is used and there is a good contact of the transducer against the skin, the normal welts should go away quickly.Blistering should not occur but if it does, please don't pick at the blisters or pop them. You must see your doctor immediately if that happens.
You do have an unusual situation and you should see your doctor now.
The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice. The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.
Welts and swelling after full face Ultherapy
Anon: Hope you have recovered uneventfully. I incorporated the Ultherapy technology into my practice, after there had been a software upgrade in October 2012, so have only had a limited number of patients, however, have not thankfully had anyone have any redness or swelling which lasted longer than an hour after treatment. Ultherapy is designed to give the practitioner a lot of information about where to deliver the energy as well as whether there is adequate gel coupling or contact between the skin and "head" by producing a consistent image on the screen. I was taught to confirm the image before delivering the pulse, so it is fairly labor intensive. The only exclusionary factor of which I am aware is the recent use of Accutane, <6months. Good luck.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.